Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

High cholesterol. Family history of strokes. Should I take medicine to reduce cholesterol?

Hi... I got a recent blood test result which show my cholestrol had rose to 7 .. I follow a mediterrean diet.. dont eat much red meat.. always use olive oil.. dont eat fast foods or fried foods.. I was surprised cos last result 2 yars ago my cholestrol was 4.. my doctor says that I am not a high risk person but at 51 I am worried about this,as my mother had strokes in later lif., should I insist on gtting medication to reduce it.. My doctor didnt prescribe anything and I am to just continue as is... all my other bloods were fine except my thyroid levels are borderline low.. what should I do... I have started exercising more .. and at 5'3inches I weigh 61 kg.. am not overweight.. thanks
Asked On : Sun, 21 Apr 2013
Answers:  2 Views:  99
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Cardiologist 's  Response
Hi friend,
Welcome to Health Care Magic

You need a Lipid Profile - HDL, LDL. TG...
You need to continue Life Style Modifications -
Repeat in 6 weeks - if still elevated, you need drugs (statin)

Keep your weight to normal / even a little less
Quit smoking, if you are a smoker
Do regular EXERCISE – say walking or jogging - 30 minutes a day / at least 5 days in a week. Isometric exercise (like bull worker) is bad.
Healthy FOOD is a must. Avoid saturated fats – coconut oil, palm oil, butter, ghee, full cream milk...Avoid junk foods in particular – French fries have palm oil / Pizza has cheese /
Change to Poly-un-saturated oil – like sun flower oil.
Include Mono-un-saturated oil – Olive oil.
Repeat the test in 6 weeks.
Cholesterol can still be high, in spite of diet and exercise – you need drugs; Because it is also manufactured in the liver – and that is determined by heredity. Statin is the first choice. Some start it straight away – even with normal levels, even without problems (Primary Prophylaxis)

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Tue, 23 Apr 2013
I find this answer helpful
Internal Medicine Specialist Dr. Akhilesh Dubey's  Response
Welcome to HCM,
After going through your details provided you are 51 years and your cholesterol is 7 mmol/l which is high as per your details you are taking care of diet also you are not overweight and there are no other risk factors that is why not high risk,but you have positive family history.

If you are having thyroid level are low and TSH is high may be the cause for high cholesterol level so please check your thyroid function again and if need take supplementation of thyroid with consultation of Physician then once your thyroid function are normalized than Lipid profile will come to normal. You do not need to suggest therapy to Physician let him take his decision what is best for you.
In the meantime take care of diet and exercise regularly
In case Your Lipids are deranged even after normal thyroid function then drug therapy like Atorvastatin may be prescribed to you.
Take care
Good Luck.
Answered: Sun, 21 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor